Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Indianapolis, IN

August 2, 2018Clinton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 2, 2018, 9:30 PM EDT for Clinton County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 9:30 PM EDT (01:30 UTC)
Expired
Aug 2, 2018, 10:15 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN

County Clinton County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS83 KIND 030130
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
930 PM EDT THU AUG 2 2018
 
INZ021-029-030-030215-
Clinton IN-Tippecanoe IN-Carroll IN-
930 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...NORTHEASTERN
TIPPECANOE AND WESTERN CLINTON COUNTIES UNTIL 1015 PM EDT...

At 930 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Delphi, or 8 miles northeast of Lafayette, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Frankfort, West Lafayette, Delphi, Flora, Rossville,
Dayton, Battle Ground, Mulberry, Burlington, Michigantown and Purdue
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4055 8637 4023 8637 4045 8699 4056 8687
      4056 8677 4062 8677
TIME...MOT...LOC 0130Z 288DEG 23KT 4048 8674 

$$

NIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:20 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 7:20 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
720 PM EDT Thu Aug 2 2018

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 246 PM EDT Thu Aug 2 2018

A cold front could bring some showers and thunderstorms to parts of
the area tonight and Friday. A combination of upper level systems
and another cold front at the surface will bring more rain chances
Sunday into next week. Above normal temperatures into this weekend
will give way to near normal readings by mid-week next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 246 PM EDT Thu Aug 2 2018

Early this afternoon skies were mostly sunny across much of central
Indiana. Scattered thunderstorms had developed across parts of
central Illinois ahead of a cold front.

The thunderstorms across central Illinois are having a hard time
moving east thanks in part to decreasing instability to the east.
Feel this trend will continue through mid-afternoon.

By later this afternoon into the evening, expect more widely
scattered storms to fire across northern Indiana into east central
Illinois as some weak upper support helps the approaching cold
front. Some of these may move into the west central and northwest
portions of the forecast area this evening, so went with some slight
chance PoPs there.

Instability then falls off with loss of heating, so the storms
should dissipate before getting further east. Will go dry overnight
all areas.

Models are hinting at some more fog tonight, mainly north. Will go
with patchy fog there. The model blend's low temperatures look
reasonable.

&&

.SHORT TERM...(Friday through Sunday)
Issued at 246 PM EDT Thu Aug 2 2018

Models are close enough that the model blend initialization
was accepted for most items.

On Friday the cold front will have stalled across the area, and a
weak upper trough will still be present. With heating adding
instability, some widely scattered afternoon thunderstorms can't be
ruled out. Will go slight chance PoPs for about the southeast half
of the area.

Weak upper ridging will then build in later Friday night into
Saturday, and this should tilt the odds far enough to go dry all
areas.

The ridge breaks back down again Sunday, so some isolated convection
may fire again in the heat of the day. Will keep the
initialization's slight chance PoPs.

With a good deal of sunshine expected along with warm advection,
temperatures will climb to above normal by Saturday and Sunday.

&&

.LONG TERM /Sunday night through Thursday/...

Issued at 157 PM EDT Thu Aug 2 2018

The warm-up that had been ongoing through the weekend will
continue into Monday as high pressure weakens across central
Indiana. The pattern will change Monday night into Tuesday as an
upper level low pressure system with an associated surface cold
front move through the area. Best chances for widespread rain
currently looks to be Monday night, but a significant model
spread in timing prevents nailing any specifics down at this
point. Rain should be ending by late Tuesday with mostly dry
conditions afterwards as temperatures become more seasonable to
slightly cool for this time of year. Another strong upper level
low pressure system looks to approach central Indiana by late
Thursday which could bring additional rain at the end of the
period.

&&

.AVIATION /Discussion for the 03/00Z TAFs/...
Issued at 720 PM EDT Thu Aug 2 2018

VFR through the majority of the period. MVFR fog possible near
daybreak Friday.

Although dewpoints remain in the 60s across the area, expect that
a day of mostly sunny skies will keep visibilities from getting as
low as last night, and definitely above two nights ago. Still,
expect some light fog formation, and will take all sites down to
MVFR for a 2-3 hour period near daybreak. Fog will dissipate in
typical diurnal fashion.

Winds will be less than 10KT through the period, and occasionally
variable.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...White
AVIATION...Nield
Hazardous weather outlook, Aug 2, 5:09 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
509 PM EDT Thu Aug 2 2018

INZ021-028-029-035-036-043-044-032115-
Carroll-Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-
Including the cities of Lafayette and Crawfordsville
509 PM EDT Thu Aug 2 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: A few thunderstorms are possible. Patchy fog overnight.

Hazards: Lightning, gusty winds, brief heavy rain. Reduced visibility
in fog.

Timing: Storms before 1100 PM. Fog after 400 AM.

Discussion: A few thunderstorms may move into the area this evening
as a cold front approaches the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible on Monday and Tuesday.

Discussion: A couple of fronts along with an unstable atmosphere will
lead to chances for thunderstorms at times next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ030-031-037>042-045>049-051>057-060>065-067>072-032115-
Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-Randolph-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Frankfort, Kokomo, Anderson, Muncie,
Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
509 PM EDT Thu Aug 2 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: A cold front will remain just west of the area, with high
pressure keeping the area dry.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible over all or parts of the area
Friday afternoon and again Sunday through Wednesday.

Discussion: A couple of fronts along with an unstable atmosphere will
lead to chances for thunderstorms late this week and again next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 2, 8:00 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
800 PM EDT THU AUG 2 2018

INZ028-030100-
Warren IN-
800 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARREN COUNTY UNTIL 900
PM EDT...

At 800 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoopeston, or 8 miles southwest of Talbot, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Village, Rainsville, Tab and Pence.

LAT...LON 4048 8752 4047 8709 4046 8710 4028 8753
TIME...MOT...LOC 0000Z 247DEG 23KT 4043 8759

NIELD
Special weather statement, Aug 2, 8:47 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
847 PM EDT THU AUG 2 2018

INZ029-030130-
Tippecanoe IN-
847 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TIPPECANOE COUNTY UNTIL
930 PM EDT...

At 846 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lafayette, West Lafayette, Battle Ground and Purdue University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 8670 4040 8670 4043 8709 4056 8709
TIME...MOT...LOC 0046Z 271DEG 25KT 4056 8711

NIELD
Special weather statement, Aug 2, 9:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
930 PM EDT THU AUG 2 2018

INZ021-029-030-030215-
Clinton IN-Tippecanoe IN-Carroll IN-
930 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...NORTHEASTERN
TIPPECANOE AND WESTERN CLINTON COUNTIES UNTIL 1015 PM EDT...

At 930 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Delphi, or 8 miles northeast of Lafayette, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Frankfort, West Lafayette, Delphi, Flora, Rossville,
Dayton, Battle Ground, Mulberry, Burlington, Michigantown and Purdue
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4055 8637 4023 8637 4045 8699 4056 8687
      4056 8677 4062 8677
TIME...MOT...LOC 0130Z 288DEG 23KT 4048 8674

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:00 PM EDTSpecial Weather StatementINDWarren60 min
Aug 2, 8:47 PM EDTSpecial Weather StatementINDTippecanoe43 min
Aug 3, 6:09 PM EDTSpecial Weather StatementINDClinton51 min

Nearby

Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.